Idaho, 2024

Strong Wind in Idaho, June 3, 2024

June 3, 2024 · NWS OTX · 1 event in 1 county or zone

A trough pushed through the Idaho Panhandle bringing widespread isolated thunderstorms and strong winds. Winds across the Basin ranged from upper 30s to 50 MPH.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A trough pushed through the Idaho Panhandle bringing widespread isolated thunderstorms and strong winds. Winds across the Basin ranged from upper 30s to 50 MPH. Power outages were the main impact from the system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 3, 10:18 AM PST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 3, 10:18 AM PST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1118 AM PDT Mon Jun 3 2024

.SYNOPSIS...
A vigorous cold front will seep across the Inland Northwest today.
Thunderstorms will be possible along the front this morning into
the afternoon. This will be followed by windy conditions
regionwide. Wind gusts may become strong, especially late this
morning into the afternoon. A weaker weather system on Tuesday
will keep winds breezy and bring additional light showers. A
significant warming trend will then commence mid week into the
weekend. Very warm temperatures in the mid 80s to mid 90s is
expected Friday into the weekend.

&&

.DISCUSSION...

...MORNING AND AFTERNOON THUNDERSTORMS AND WINDY CONDITIONS TODAY...

Morning Update: The main band of precipitation has moved eastward
into Montana with the quick cold front passage. Fast moving
thunderstorms are developing across eastern Washington and north
Idaho in the post-frontal airmass. Surface CAPE up to 500 J/kg
across much of eastern Washington and north Idaho is supporting
stronger cell development with reports of pea sized hail, heavy
rain, and abundant lightning. /vmt

Today into Tonight: Strong cold front passage today! Water vapor
satellite imagery early this morning at 2:30 AM shows a vigorous
shortwave trough of lower pressure pushing into the Northwest with
a 150-160 kt jet streak diving down on the backside of the
shortwave. The upper level jet is rounding the trough and being
directed across northern Oregon and up across extreme southeast
Washington into the southern and central Idaho Panhandle. The
shortwave trough will push across with a negative tilt, favor left
exit region of the jet streak, and strong positive vorticity
advection across the Inland Northwest: all indicative for strong
vertical upward motion on the synoptic scale this morning into
this afternoon. At lower levels, a cold front will sweep across
the region crossing the Cascades within the next 3-6 hours (5-8
AM) and into the Idaho Panhandle by 11AM-1PM later today. This is
a strong cold front with strong lift along the front congruent
with the lift being supplied aloft. Water vapor satellite imagery
also shows a good drying aloft indicative of a dry slot and
subsidence behind the cold front about to move into the coastal
locations of Washington.

We will continue to see precipitation within the warm sector of this
weather system. The Atmospheric River will mainly be directed south
of the region through the rest of the day. The PWat plume also looks
to weaken as it migrates south as well. Another inch or so of
precipitation is anticipated along the Cascade crest with an
additional 0.25-0.75 inches of rain expected over the Idaho
Panhandle. Much of the higher end of this additional rainfall over
the Idaho Panhandle will be spotty and generally reserved for
windward westerly aspects. Lee side locations will see downsloping
and this will cut into the amount of rainfall that is observed: this
includes areas such as Bonners Ferry, Silver Valley, and Lewiston-
Clarkston Valley to the Camas Prairie. There hasn't much of a
response to creeks and small streams with the rain that has fallen
already, and I don't expect much if any impacts from rain moving
forward. The Flood Watch for Shoshone County and Lewis County has
been cancelled. There will be the possibility for minor rock slides,
but even this risk looks to be on the low side.

Snow levels dropping over the Cascades will result in a transition
to snow above 4500 feet. Expect light snow over Washington Pass with
2-4 inches expected.

The primary impacts expected moving forward will be (1) strong winds
and (2) convection along the cold front.

* Winds: Widespread winds of 20-30 mph with gusts of 40-50 mph is
  expected today across much of the region. Exposed areas in the lee
  of the Cascades, across the basin, Spokane/Coeur d'Alene areas,
  Palouse, Lewiston-Clarkston Valley, Camas Prairie, and lower
  Asotin and Garfield County are expected to see the higher end of
  these winds with sustained speeds more in the range of 25-30 and
  gusts 45-50. There is also potential for isolated areas with
  sustained wind speeds of 35 mph with gusts of 50-60 mph on the
  Waterville Plateau, and from the Northeast Blue Mountains down
  onto the southern portion of the Palouse. These stronger winds
  will more likely come with the cold front passage late this
  morning into the early afternoon. There is also the potential for
  mountain wave activity to draw down stronger wind gusts in the lee
  of the Cascades through the afternoon into the early evening as
  the jet aloft migrates north over this area.

* Thunderstorms: Convective Allowing Models (a.k.a. CAMs) have
  consistently shown convection developing along the cold front.
  The focus for convection looks to be from the Moses Lake Area
  to the Okanogan Valley/Highlands starting around 800 AM this
  morning. Then pushing eastward very quickly through the morning
  reaching Spokane/Coeur d'Alene and Colville/Chewelah as early as
  900 AM - 1000 AM; and then into the Idaho Panhandle by 1100 AM
  into the early afternoon. Chances for thunderstorms across these
  areas is between 20-30%. Isolated thunderstorms will also be
  possible further south along the front with a 15% chance for
  places like Lewiston and Pullman/Moscow. Instability will be a
  limiting factor, but strong dynamics should be enough to
  overcome this limitation. Convection will be moving quickly, and
  will feature the potential for strong downdraft winds, along
  with infrequent lightning strikes. There will be about 40-50 kts
  of 0-6 km of bulk shear to go along with 200-500 J/kg of
  surface based CAPE. This may be enough for organization.

* Impacts: There is a moderate risk for impacts to life and
  property due to winds today. Thunderstorms will be capable of
  producing strong downdraft winds today, particularly with
  morning convection along the cold front. How impactful
  thunderstorms become will be dependent on available CAPE. There
  may not be enough energy for thunderstorms to become strong and
  organize, but shear profiles are there and the cold front will
  supply amble lift. It won't take much for strong winds to mix
  down to cause damage. Winds on the synoptic scale along and
  behind the front today will be enough for the risk of moderate
  wind impacts as well. Isolated tree damage and scattered power
  outages will be possible. Strong cross winds will make driving
  very difficult, particularly for high profile vehicles.

Tuesday and Tuesday night: A second punch of moisture will move
across the region with a an occluded front. The parent low for this
system will be well off to the northwest moving into northern BC off
of the Gulf of Alaska. This will result in much weaker dynamics with
precipitation having a harder time being squeezed out. Precipitation
will be light with accumulations mostly reserved for the
mountains. A hundredth at best can be expected for locations out
in the basin. Winds will continue to be breezy, but not to the
level of what is expected today. Wind speeds on Tuesday are
expected to be on the order of 20-25 mph with gusts of 30-40 mph
possible. /SVH

Wednesday through Sunday: Amplifying ridge of high pressure allows
for a warming and drying trend with temperatures peaking Saturday.
As early as Friday, but maxing out Saturday, the warmer/hot
temperatures allow NWS Heat Risk to increase to moderate level
(impacting most individuals sensitive to heat, especially those
without effective cooling and/or adequate hydration). The ridge
moves to the east Sunday and the resulting upper level southwest
flow looks moist enough to allow for clouds to invade the sky from
west to east and and a slight chance mention of showers and
thunderstorms along with slightly cooler temps and increased wind
and possible gusts, which would also include outflow from any
showers or thunderstorms that form. /Pelatti

&&

.AVIATION...
18Z TAFS: Cold front has pushed through the region with convection
firing up across eastern Washington and north Idaho. Much drier
air behind the cold front will allow ceilings to return to
primarily VFR across the region outside of areas of convection
where quick reductions to MVFR are possible. Low topped
thunderstorms up to around 23-25 kft will bring the risk for
strong outflow winds, small hail, and heavy rain primarily to
KGEG- KSFF- KCOE- KCQV- KDEW- KSZT through 22Z with thunderstorms
moving quickly to the east at 30-40 kts. Convection will be
capable of producing wind gusts up to 45-50 kts at these airports.
Post frontal winds of 20-30 kts with gusts up 35-45 kts will
continue through the afternoon into the early evening before the
pressure gradient relaxes overnight with the arrival of a weaker
frontal system. Ceilings with this system will lower to MVFR/IFR
around KPUW-KLWS northward to KGEG-KCOE early Wednesday morning.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS:
Confidence is low that thunderstorms will impact airports today
with a 25% chance at KGEG-KSFF-KCOE-KCQV-KDEW-KSZT airports. There
is moderate confidence for a return to MVFR ceilings for KGEG-
KSFF-KCOE-KPUW-KLWS between 12-14Z with the next round of light
rain.

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        61  43  66  42  70  45 /  40  10  40   0   0   0
Coeur d'Alene  58  41  62  44  68  45 /  60  10  60  10   0   0
Pullman        57  41  61  44  67  45 /  10  10  50  10   0   0
Lewiston       67  49  72  53  77  52 /  10  10  40  10   0   0
Colville       61  35  63  35  70  39 /  50  10  50  10   0   0
Sandpoint      56  40  58  41  66  42 /  80  20  80  40   0   0
Kellogg        55  43  57  46  66  46 /  70  30  80  40   0   0
Moses Lake     68  48  74  44  76  47 /  10  10  10   0   0   0
Wenatchee      63  48  68  46  75  50 /  10  10  20   0   0   0
Omak           68  44  73  42  75  46 /  10  10  20   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 7 PM PDT this evening for Northern Panhandle.

     Wind Advisory until 11 PM PDT this evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area.

WA...Wind Advisory until 7 PM PDT this evening for Northeast
     Mountains.

     Wind Advisory until 11 PM PDT this evening for Lower Garfield
     and Asotin Counties-Moses Lake Area-Northeast Blue
     Mountains-Spokane Area-Upper Columbia Basin-Washington
     Palouse-Waterville Plateau-Wenatchee Area.

&&

In the hours before

Special weather statement, Jun 3, 10:03 AM PST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Spokane WA
1103 AM PDT Mon Jun 3 2024

WAZ036-031830-
Spokane Area WA-
1103 AM PDT Mon Jun 3 2024

...Strong thunderstorms will impact portions of southeastern Spokane
County through 1130 AM PDT...

At 1102 AM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dishman to near Cheney. Movement was east
at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Spokane, Spokane Valley, Liberty Lake, Green Acres, Otis
Orchards-East Farms, Otis Orchards, Dishman, Rockford, Spangle,
Valleyford, Opportunity, Veradale, and Mica.

This includes the following highways...
 Interstate 90 in Washington between mile markers 291 and 298.
 U.S. Highway 195 in Washington between mile markers 78 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4772 11707 4745 11705 4738 11764 4762 11738
TIME...MOT...LOC 1802Z 249DEG 35KT 4759 11733 4740 11760

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JW
Special weather statement, Jun 3, 10:12 AM PST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Spokane WA
1112 AM PDT Mon Jun 3 2024

WAZ036-031845-
Spokane Area WA-
1112 AM PDT Mon Jun 3 2024

...A strong thunderstorm will impact portions of central Spokane
County through 1145 AM PDT...

At 1110 AM PDT, the public reported a strong thunderstorm over
Spokane, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Spokane, Spokane Valley, Airway Heights, Millwood, Town And Country,
Trentwood, Dishman, Country Homes, Mead, Fairwood, Opportunity, and
Veradale.

This includes the following highways...
 Interstate 90 in Washington between mile markers 275 and 290.
 U.S. Highway 2 in Washington between mile markers 279 and 297.
 U.S. Highway 195 in Washington between mile markers 93 and 95.
 U.S. Highway 395 in Washington between mile markers 165 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4758 11750 4767 11761 4782 11729 4770 11713
TIME...MOT...LOC 1810Z 249DEG 34KT 4768 11747

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JW
Local storm report, Jun 3, 10:56 AM PST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
1156 AM PDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     Non-Tstm Wnd Gst 3 SE Airway Heights     47.62N 117.53W
06/03/2024  M60 MPH          Spokane            WA   ASOS

            ASOS station KGEG Spokane Intl Airport.

&&
Special weather statement, Jun 3, 11:31 AM PST, 19 minutes before
Special Weather Statement
National Weather Service Spokane WA
1231 PM PDT Mon Jun 3 2024

IDZ001-WAZ037-032000-
Northern Panhandle ID-Northeast Mountains WA-
1231 PM PDT Mon Jun 3 2024

...A strong thunderstorm will impact portions of west central Bonner
and east central Pend Oreille Counties through 100 PM PDT...

At 1231 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Newport, or 15 miles northwest of Priest River, moving
east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Browns Lake Campground, Coolin, Bead Lake Campground, and South
Skookum Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4825 11717 4843 11729 4860 11689 4834 11675
TIME...MOT...LOC 1931Z 249DEG 34KT 4837 11711

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Idaho Palouse

When
June 3, 11:50 AM PST to 12:00 PM PST
Where
Idaho Palouse forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

A reported 756 customers lost power during the strong wind. Gusts ranged from 47 to 55 MPH across the area.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195913.